How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K Your Own Question
Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
50493013
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

I am 20years old and an venlafaxine XR 150 mg per day since

Resolved Question:

hello I am 20years old and an venlafaxine XR 150 mg per day since 4 weeks ago. i experience bad side effects like bad dreams and sleaplessness. what would be the best advice, to reduce the dosage or add a second drug
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. K replied 6 years ago.
That's a great question. The key to the answer is the timing of the side effects. If they appeared within the 1st week and seem to be getting better, I would just wait it out.

Some side effects appear early and go away as the body adjusts. Other times, side effects creep in later & don't go away. The average length of time it takes a person to adjust to a medicine like venlafaxine is about 1 month. Some people adjust right away with no problems; some people adjust even slower (but usually no more than 2 months).

If the side effects are tolerable, you could give it a little more time. If it's already been a month and they are not getting any better, they may not go away. Unfortunately, no matter how much science we have, there is not way to predict any individual's reponse. These are complicated & tricky meds...and people can have the exact opposite response.

I definitely would NOT add a 2nd drug.

There is a 2nd option. You are taking venlafaxine XR. This is an extended release version. In theory, these meds are better for some people for a few reasons. 1st, it's easier to remember a med once a day than 2-3X/day. Next, the overall blood levels of the medication have less variance. And last, because the blood levels are smoother, there is often less side effects.

However, in people who experience night time side effects like you are, I often switch them to the regular twice/day version of venlafaxine. The 1st dose would be in the morning and the 2nd dose no earlier than lunch and no later than about 3-5pm (the exact timining will vary...the later you take it, the more likely you will get the same side effects at night).

Last, the real question is whether the venlafaxine is helping you at all. If it is helping depression or anxiety, then either waiting or trying the non-XR version is a good plan. If it's not helping at all, you might need to just get off it...make sure the side effects go away...and then try something new.

I would print this out & take it to your doctor to discuss it further with them.
That's a great question. So 1st you have mood. Mood is when a clinician asks a patient how they feel today? Their general emotional state...happy, sad, angry, etc. When we type our reports, we often put the mood in quotes as it is supposed to be the word of the patient...in other words, it is subjective.

Affect, on the other hand, is the clinician's objective observations of what the mood of the patient appears to be. Usually mood & affect are the same. A person says they feel happy & they look happy.

Sometimes, a patient, for example with bipolar, will say they feel depressed while laughing hysterically...or vice versa. We call this an incongruent affect b/c what they say is not what they appear.

Affect can be measured a few ways: 1) the quality (e.g. happy, sad, tired), 2) the range (e.g. someone with a full range of affect can be feeling average but then get sad when talking about something sad & then laugh when a joke is told.), or 3) the stability (most people have stable affect...some people may have rapid mood changes which shows an unstable affect.

A constricted affect is someone who's emotional state is not full range. A depressed person's affect would be described as "constricted to sad." A manic person would be "constricted to euphoric."

Perplexed is just describing the quality of the affect. The clinic***** *****terally thought the patient seemed perplexed.
Although I don't know enough to tell you the underlying causes of his behavior, there is one major theme that should explain. Sadly, this sounds like a man who, for some reason, has learn that in order to be loved he must also be abused.

This is common in people who were abused by their parents as a child. The child learns that the parent, who loves & takes care of them, also is the one who scolds & beats them. They indirectly learn that love & abuse must go hand in hand.

That's why people who have been abused end in up abusive relationships. Even if he wasn't abused as a child, if he had an abusive wife for 30 years...that would be enough to also explain this.

The next question is why did he stay with her that long...which is likely a long & complicated answer that cannot be answered without talking to him. It's hard to leave a a marriage...after all it's "till death do us part." Some people are also afraid to start over with someone new ("what if this is as good as it gets & the next person is worse") or afraid to be alone.

I understand that your self-esteem feels low at the moment, but likely his is worse. I don't want to guess to much, but one possibility (and there are numerous) is that he freaked out after even a couple arguments with you thinking things might get worse. Or maybe he is so down on himself that he doesn't think he deserves you. Keep in mind, that his subsconscious is likely influencing him so it's possible that he doesn't even realize all the reasons he went back to this abusive woman.

The obvious part here is that it's not your fault. All couples have arguments, so don't get too hung up on the ones you had with him. It might not hurt to try to reach out to him romantically and give it one last shot...but be prepared for the worst case scenario that he conintues to self-sabotage (consciously or subconsciously) and stays with the other abusive woman. If so, move on as best you can...life is too short & you deserve to be happy & live it to the fullest.

I hope this helps. Let me know if you need more feedback. Good luck & take care.
______________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once you are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com
Customer: replied 6 years ago.
thanks for your help. yes my mood is much better on the drug, meening i am energetic and not down as before, but i get iiritable and tired if i dont sleep and anxious at times as if i have a something that chase me. would you suggest the same dose like 75 morning and 75 ebvening or say 75 morming and 37.5 evening for les side effects?
Expert:  Dr. K replied 6 years ago.
You could do it either way. If you lower the dose, you will may lose some of the benefits of the medicine, so perhaps stick with the 75mg twice/day...and keep in mind you can take the 2nd dose earlier in the day to try to avoid nighttime side effects.
Anything else I can help with?
______________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once you are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com
Dr. K and other Mental Health Specialists are ready to help you